February 18 (UPI) – New transgender people who have been on hormone therapy may be at increased risk of cardiovascular events, according to a new study.
According to a study published Monday in the journal Circulation, people treated with estrogen and testosterone as part of the transition between the sexes present an increased risk of heart attacks, strokes (stroke) and blood clots, according to the researchers.
During the transition period, transgender women experienced hormone therapy, five times more clots in deep veins and twice as many heart attacks as cisgender women. And transgender men have had nearly twice as many strokes, more than four times more clots in deep veins and more than twice the number of heart attacks as cisgender men.
Compared to cisgender women, the risk of heart attack was also tripled in transgender men.
"In light of our findings, we are inviting physicians and transgender people to become aware of this increased cardiovascular risk," said Nienke Nota, a researcher in the Department of Endocrinology at the University Medical Center, in a statement. from Amsterdam, and author of the study.
The study analyzed transgender people who received hormone treatment between 1972 and 2015, but did not take into account other risk factors, such as smoking or eating habits.
The researchers, however, say that this study was not intended to find the cause of increased cardiovascular risk, but simply to point out the existence of such a risk.
Although other research has attempted to determine the effect of hormone therapy on the heart, a study conducted in 2018 found that estrogen and testosterone-based treatments may cause a increased triglycerides in transgender men and transgender women.
High triglyceride levels can increase the risk of heart attack for anyone, says the CDC.
"It can be helpful to reduce risk factors by quitting smoking, exercising, eating healthy, and losing weight if necessary before starting treatment, and clinicians should continue to evaluate patients." continuously thereafter, "said Nota.